Hail, Cassia
- When
- September 10, 3:25 PM MST to 3:40 PM MST
- Where
- Cassia County, 12 mi SE of Almo
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.977, -113.465
A spotter measured 1.25 inch hail 12 miles southeast of Almo.
25 inch hail 12 miles southeast of Almo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A spotter measured 1.25 inch hail 12 miles southeast of Almo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 10, 12:48 PM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 148 PM MDT Tue Sep 10 2019 .DISCUSSION...Tonight through next Tuesday...The main weather story for this evening pertains to thunderstorm chances across Southeast Idaho. Favorable bulk shear and decent lapse rates may be enough to allow for large hail in some thunderstorms. Instability the rest of this afternoon may be counterproductive for additional thunderstorm development as values are not too favorable at this time; but still look to be enough to develop some thunderstorms. It's tough to say just how strong they will be as there are opposing atmospheric conditions. So far, thunderstorms are building out of Nevada with progression to the northeast through this evening. That would place thunderstorms in a line across the lower Snake River Plain and track through Pocatello, Blackfoot and Idaho Falls through the evening hours. Areas to the south will also be impacted, including Soda Springs and Lava Hot Springs. Expect around 1/4 inch of rainfall with this line of rain and thunderstorms through this evening. Another round of showers and thunderstorms may clip the southern portion of the Idaho/Utah border overnight, impacting primarily the Bear Lake region. This line would then move into Wyoming through tomorrow morning. Speaking of tomorrow morning, increasing chances for precipitation are expected from north to south as wrap-around moisture arrives and the low exits to the east. Precip will begin across Central Idaho and along the divide and track southward through the day. This is where higher elevation snow showers become more of a possibility across the Central Mountains. Lighter rainfall amounts are forecast across the Snake River Plain tomorrow afternoon, especially in the lower Snake Plain and in South Idaho/Magic Valley areas as well. Looking ahead to the latter half of the week, dry conditions continue to be forecast while a weak ridge builds in. Temperatures will warm into the upper 70s or maybe low 80s for Friday and Saturday. A new upper low looks to influence our weather pattern by Sunday, bringing in windy southerly conditions and the next chance for rain showers by early next week. NP && .AVIATION...An upper low over WA/OR will continue to bring showers and mostly afternoon/early evening thunderstorms over the area. Heaviest showers will be over our Southeast areas mainly along the Utah and Wyoming state lines this evening into early morning. KDIJ and, to a lesser degree KIDA, will see MVFR CIGS/VIS during heavier rain showers mainly this evening into tomorrow morning. There will be a chance of additional showers and afternoon thunderstorms tomorrow, though it will again mainly impact KDIJ and KIDA and, this time, possibly KPIH. Expect drier conditions Wednesday evening through the end of the week. Wyatt && .FIRE WEATHER...With an upper level low impacting the area expect additional precipitation and, as a result, much higher relative humidity and cooler temperatures, with snow levels as low as 9000 feet this evening. Though the whole area will continue to see some precipitation this afternoon through the evening, the highest precipitation amounts will occur over the Southeast and Eastern highlands along our Utah and Wyoming borders as well as along the Montana line near Salmon. Isolated thunderstorms are possible through early this evening bringing brief moderate to heavy rain, small hail and gusty winds of around 30 mph up to around 40 mph. Wrap around moisture will impact our Northeast areas tomorrow morning mainly the Island Park area. With heating additional showers and thunderstorms are possible tomorrow afternoon mainly over the Eastern Central Mountains, Upper Snake River plain, Upper Snake Highlands, Eastern Highlands and the Southeast Highlands, mainly fire zones 410, 411, 413, 475 and 476. High pressure ridging will build in late Wednesday into Thursday bringing gradually warming and drying. Models continue to show the ridge breaking down or flattening Friday into Saturday bringing moderate winds Saturday as well as even slightly warmer and drier conditions. Sunday expect even slightly drier and warmer conditions in a slightly windier Southerly flow ahead of another moist, cool upper level low approaching from the west. Wyatt .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement National Weather Service Pocatello ID 103 PM MDT Tue Sep 10 2019 IDZ060-061-101945- Bear Lake Valley ID-Bear River Range ID- 103 PM MDT Tue Sep 10 2019 ...SPECIAL WEATHER STATEMENT... At 100 PM MDT, Doppler radar was tracking a couple of thunderstorms moving over Bear Lake moving North Northeast at around 15 to 20 mph. Frequent lightning and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bear Lake Idaho Portion, Saint Charles, Fish Haven and Pegram. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Bear Lake, Move to safe shelter. Do not be caught on or near the water. Gusty winds and choppy waves are likely. && LAT...LON 4200 11105 4200 11147 4218 11145 4219 11105 TIME...MOT...LOC 1900Z 240DEG 0KT 4217 11142 tw
Special Weather Statement National Weather Service Pocatello ID 150 PM MDT Tue Sep 10 2019 IDZ060-061-102030- Bear Lake Valley ID-Bear River Range ID- 150 PM MDT Tue Sep 10 2019 ...SPECIAL WEATHER STATEMENT... At 145 PM MDT, Doppler radar was tracking a couple of thunderstorms impacting Bear Lake. One thunderstorm is over southern Bear lake with another thunderstorm approaching northern Bear lake moving north northeast at 15 to 20 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington, Minnetonka Cave, Border Summit, Fish Haven and Pegram. PRECAUTIONARY/PREPAREDNESS ACTIONS... Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Bear Lake, Move to safe shelter. Do not be caught on or near the water. Gusty winds and choppy waves are likely. && LAT...LON 4200 11170 4225 11159 4228 11105 4200 11105 TIME...MOT...LOC 1945Z 240DEG 0KT 4206 11144 tw
Special Weather Statement National Weather Service Pocatello ID 302 PM MDT Tue Sep 10 2019 IDZ055>057-102130- Eastern Magic Valley ID-Raft River Region ID- Southern Hills/Albion Mountains ID- 302 PM MDT Tue Sep 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASSIA COUNTY UNTIL 330 PM MDT... At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near Almo or 13 miles east of Oakley Reservoir, moving north at 15 to 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Malta, Elba and Mt Harrison. PRECAUTIONARY/PREPAREDNESS ACTIONS... Moderate to Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4232 11333 4212 11365 4216 11374 4243 11368 TIME...MOT...LOC 2101Z 202DEG 13KT 4219 11367 tw
Special Weather Statement National Weather Service Pocatello ID 307 PM MDT Tue Sep 10 2019 IDZ059>063-102145- Franklin/Eastern Oneida Region ID-Bear Lake Valley ID- Bear River Range ID-Caribou Range ID-Blackfoot Mountains ID- 307 PM MDT Tue Sep 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CARIBOU... NORTHEASTERN FRANKLIN AND NORTHWESTERN BEAR LAKE COUNTIES UNTIL 345 PM MDT... At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Oneida Narrows Reservoir or 14 miles west of Montpelier, moving north at 30 to 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Georgetown, Thatcher, Oneida Narrows Reservoir, Emmigrant Summit, Niter and Liberty. PRECAUTIONARY/PREPAREDNESS ACTIONS... Moderate to heavy rainfall is also occurring with this storm, and may lead to localized flooding and reduced visibility. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4226 11148 4225 11176 4252 11173 4253 11135 TIME...MOT...LOC 2106Z 194DEG 43KT 4234 11158 tw
Special Weather Statement
National Weather Service Pocatello ID
333 PM MDT Tue Sep 10 2019
IDZ055>057-102215-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
333 PM MDT Tue Sep 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASSIA COUNTY UNTIL
415 PM MDT...
At 332 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Rogerson to 23 miles
southwest of Almo. Movement was northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oakley Reservoir, Oakley, Almo, Bostetter Ranger Station and City Of
Rocks.
LAT...LON 4199 11428 4242 11429 4242 11407 4246 11407
4210 11335 4199 11351
TIME...MOT...LOC 2132Z 218DEG 23KT 4208 11440 4183 11390
DMHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
407 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 1 E CLIFTON 42.18N 111.98W
09/10/2019 M0.25 INCH FRANKLIN ID TRAINED SPOTTER
LIGHT WIND, BRIEF HEAVY RAIN.
&&
JMESSICKThe Salt Lake City radar (KMTX), 116 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
1 hail. Local standard time, as filed.
A spotter measured 1.25 inch hail 12 miles southeast of Almo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857045.